|LETTER TO EDITOR
|Year : 2017 | Volume
| Issue : 2 | Page : 136-137
Mania associated with use of lurasidone in a patient with bipolar disorder
Sandeep Kumar Goyal
Department of Psychiatry, Christian Medical College, Ludhiana, Punjab, India
|Date of Web Publication||2-Apr-2018|
Sandeep Kumar Goyal
Department of Psychiatry, Christian Medical College, Ludhiana, Punjab
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Goyal SK. Mania associated with use of lurasidone in a patient with bipolar disorder. J Mental Health Hum Behav 2017;22:136-7
Lurasidone is a second-generation antipsychotic agent approved for the treatment of adults with schizophrenia and major depressive episodes associated with bipolar I disorder, as either a monotherapy or adjunctive therapy with lithium or valproate. There is a paucity of approved medications for the treatment of bipolar depression (quetiapine and olanzapine-fluoxetine combination). Treatment with lurasidone is associated with less sedation than quetiapine and less weight gain than the olanzapine-fluoxetine combination. Commonly observed adverse reactions of lurasidone are somnolence, akathisia, nausea, and extrapyramidal symptoms. Manic or hypomanic episodes are uncommonly reported on the lurasidone. A case report of mania associated with initiation of lurasidone is described followed by brief review and discussion.
A 25-year-old male, with no family history of psychiatric illness, was a diagnosed case of bipolar affective disorder since 2013 (with three manic episodes in 2013, 2015, and 2016). Since September 2016, he was maintaining well on Tablet (Tab) lithium carbonate 900 mg/day as monotherapy (serum lithium level: 0.51 mmol/L in the month of October 2016). He had no history of substance abuse or dependence. On December 30, 2016, he presented to psychiatry outpatient department (OPD) with 2–3 days history of sadness of mood, irritability, decreased sleep, and not feel like talking, doing work, and watching television. The treating psychiatrist added Tab lurasidone 20 mg/day and Tab clonazepam 0.5 mg/day in addition to lithium. The patient had no previous exposure to lurasidone. After 2 weeks, the patient again presented to the psychiatry OPD with 5–6 days history of overtalkativeness, irritability, overactivity, decreased sleep, increased use of mobile phone, and grandiosity. The patient was admitted to psychiatry ward, after which Tab lurasidone was stopped. During admission, the patient developed diarrhea, vomiting, and fever for which medicine consultation was taken, and the patient was managed conservatively. The manic episode was managed by Tab divalproex sodium 1000 mg/day, Tab risperidone 8 mg/day, Tab trihexyphenidyl 6 mg/day, and Tab clonazepam 1.5 mg/day. The patient was better at the time of discharge.
Lurasidone is an antagonist with high affinity at D2, 5-HT2A, and 5-HT7 receptors. It also binds with moderate affinity as a partial agonist at serotonin 5-HT1A receptors. Lurasidone exhibits little or no affinity for H1 and M1 receptors. Kanzawa and Hadden  reported a case of bipolar affective disorder currently having major depressive disorder with psychotic features switching to mania with 60 mg dose of lurasidone. Loebel et al. studied the efficacy and safety of lurasidone in the treatment of the patients with major depressive episodes associated with bipolar I disorder. They reported treatment-emergent mania in 3.7% of the patients in lurasidone 20–60 mg group, 1.9% in the lurasidone 80–120 mg group, and 1.9% in the placebo group.
Doan et al. reported a case series on lurasidone-associated mania. Four of the five cases of lurasidone-related mania reported by them involved doses of 40 mg or less. They hypothesized that possible cause of higher rates of mania with the lower dose of lurasidone is that greater serotonergic effects may manifest at lower doses, and antidopaminergic effects take over at higher doses of lurasidone.
Above patient switched to mania at a dose of 20 mg, which is consistent with the previously reported higher rates of mania associated with study group with the lower dose of lurasidone.,
Switching of the patient to mania can also be the natural course of the patient with bipolar depression. The index patient had a manic episode shortly after starting lurasidone. Considering the temporal relationship between the start of lurasidone and switch to mania and absence of past history of short depressive episodes spontaneously switching to mania, the diagnosis of a mania associated with lurasidone appears to be more likely. Until now, no case report has been reported from India.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Ketter TA, Citrome L, Wang PW, Culver JL, Srivastava S. Treatments for bipolar disorder: Can number needed to treat/harm help inform clinical decisions? Acta Psychiatr Scand 2011;123:175-89.
Kanzawa M, Hadden O. Case report of a switch to mania induced by lurasidone. Ther Adv Psychopharmacol 2017;7:91-3.
Loebel A, Cucchiaro J, Silva R, Kroger H, Hsu J, Sarma K, et al.
Lurasidone monotherapy in the treatment of bipolar I depression: A randomized, double-blind, placebo-controlled study. Am J Psychiatry 2014;171:160-8.
Doan LA, Williams SR, Takayesu A, Lu B. Case series reports on lurasidone-associated mania. J Clin Psychopharmacol 2017;37:264-6.